Nebraska, 2022Cold in Nebraska, February 22 to 23, 2022
February 22 to 23, 2022 · NWS FSD · 2 events in 2 counties and zones
A strong arctic surface ridge moved southward behind the light snowfall and freezing rain on February 21-22. Northerly winds which gusted at times to 35 to 50 mph gradually diminished as temperatures dropped to zero to 10 below zero.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong arctic surface ridge moved southward behind the light snowfall and freezing rain on February 21-22. Northerly winds which gusted at times to 35 to 50 mph gradually diminished as temperatures dropped to zero to 10 below zero.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Feb 22, 6:02 PM CST, 2 hours 28 minutes earlier.
Area forecast discussion, Feb 22, 6:02 PM CST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
602 PM CST Tue Feb 22 2022
.UPDATE...
Issued at 601 PM CST Tue Feb 22 2022
Have still been seeing visibility on webcams and airport
observations drop below a mile at times along the Highway 14
corridor, and across much of southwest Minnesota, as winds are
still gusting to around 35 mph early this evening. Coordinated
with neighboring offices to extend the Winter Weather Advisory in
these areas until 9 pm, with winds expected to trend downward by
that time.
&&
.SHORT TERM...(This Evening through Wednesday)
Issued at 243 PM CST Tue Feb 22 2022
Overall this system panned out about as expected with a couple of
inches of snow less than we were expecting, but overall timing and
placement was about on target. The lift and moisture continued to
shift east with cold dry arctic air slowly moving south. Strong
northerly flow will keep blowing snow in place through much of the
afternoon, but by evening the winds will slowly diminish and the
blowing snow will become patchier. On the cold side of the system
went ahead and issued a wind chill advisory everywhere from this
evening through tomorrow morning. Areas north of I-90 will see this
transition to a wind chill warning as wind chill values will drop to
-35 to -40 at times. Both headlines expire at 10 am on Wednesday
morning.
While Wednesday will not be mild by any means, the winds will
diminish enough that wind chill values will average about -10 to -20
through the day, so not as cold as today. Highs moistly single
digits. The day will start without too much cloud cover but a wave
in the central Rockies will bring an increase in cloud cover during
the afternoon and bring a slight chance for snow to the Missouri
River area late in the afternoon and evening.
.LONG TERM...(Wednesday Night through Tuesday)
Issued at 243 PM CST Tue Feb 22 2022
This wave will slowly drift east Wednesday night into Thursday. This
will bring a mid level boundary, roughly 750 mb to 700 mb, northward
Thursday afternoon into Thursday evening. Thermally the dendritic
zone is fairly deep and very supportive of precipitation. Suspect
that with light winds from about 850 mb to the surface some better
dendrites may survive to the surface and snow ratios could be higher
than forecast. For now aiming at about 16:1 and bumped up qpf a
hundredth or two, but with confidence could go a little higher.
Models are all in pretty good agreement on placement and timing with
this system, which suggests mainly less than 2 inches, mostly across
northeast NE, southeast SD and northwest IA, and not much wind.
Temperatures still very cold with lows mostly single digits below
zero on Thursday morning and highs single digits to mid teens.
Broad troughiness remains in place Friday which will allow for a
little warming, but still will be below normal. Highs mostly teens
to mid 20s.
Friday night into Saturday a stronger wave will dive south into MN
and the Great Lakes which will bring a bit more mixing and allow
temperatures to climb to near or a little above normal. The recent
snowpack will hold back the potential but should still see highs
range from the mid 30s to mid 40s.
Unfortunately while this wave will being warming on Saturday it will
advect slightly colder air south, but not as cold as yesterdays
model runs suggested. This stronger northwest flow remains in place
through the middle of next week which will allow for a moderation in
temperatures. Highs Sunday through Tuesday will gradually rise with
highs from the mid 20s to around 40 on Sunday to the mid 30s to
upper 40s on Tuesday. For now precipitation is not expected during
this time.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 601 PM CST Tue Feb 22 2022
Seeing MVFR-IFR conditions persist in many areas to start this TAF
period, whether from ceilings (mostly MVFR) or visibility (areas
of MVFR-IFR-LIFR in blowing snow and/or lingering light snow).
Northwesterly winds gusting to 25-35kt are expected to slowly
diminish, which should alleviate the visibility issues due to
blowing snow as the evening progresses. Models hang onto MVFR
ceilings until around 06Z or a little later, before the low level
moisture layer thins, so expect VFR conditions to become more
prevalent after 06Z tonight.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Chill Advisory until 10 AM CST Wednesday for SDZ050-058>071.
Winter Weather Advisory until 9 PM CST this evening for
SDZ038>040-055-056.
Wind Chill Warning from midnight tonight to 10 AM CST Wednesday
for SDZ038>040-052>057.
Wind Chill Advisory until midnight CST tonight for SDZ038>040-
052>057.
MN...Wind Chill Advisory until 10 AM CST Wednesday for MNZ081-089-090-
098.
Winter Weather Advisory until 9 PM CST this evening for MNZ071-
072-080-081-089-090-097-098.
Wind Chill Warning from midnight tonight to 10 AM CST Wednesday
for MNZ071-072-080-097.
Wind Chill Advisory until midnight CST tonight for MNZ071-072-
080-097.
IA...Wind Chill Advisory until 10 AM CST Wednesday for IAZ001>003-
012>014-020>022-031-032.
NE...Wind Chill Advisory until 10 AM CST Wednesday for NEZ013-014.
&&
UPDATE...JH
SHORT TERM...08
LONG TERM...08
AVIATION...JHHazardous weather outlook, Feb 22, 5:33 AM CST, 14 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
533 AM CST Tue Feb 22 2022
IAZ001>003-012>014-022-MNZ071-072-080-081-089-090-097-098-NEZ013-
SDZ038>040-050-052>071-231145-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Buena Vista-Lincoln-Murray-
Cottonwood-Nobles-Jackson-Pipestone-Rock-Dixon-Beadle-Kingsbury-
Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Bon Homme-Yankton-Union-
533 AM CST Tue Feb 22 2022
This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota, northeast Nebraska, central South Dakota, east central
South Dakota, south central South Dakota and southeast South Dakota.
.DAY ONE...Today and tonight.
Light to moderate snow is likely through midday, before decreasing
from south to north in the afternoon. The highest snowfall amounts
will be north of Interstate 90, with 1 to 3 inches of additional
accumulation possible. With gusty northerly winds, areas of blowing
snow will occur into this evening.
As much colder air comes into the region, wind chills will drop to 25
below to 35 below zero tonight.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Bitterly cold air will remain over the region through Thursday, with
night time and morning wind chills of 20 below to 35 below zero.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ020-021-031-032-NEZ014-231145-
Plymouth-Cherokee-Woodbury-Ida-Dakota-
533 AM CST Tue Feb 22 2022
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa and northeast Nebraska.
.DAY ONE...Today and tonight.
Light snow will continue through midday, then taper off in the
afternoon. Additional accumulations of 1 inch will be possible. With
gusty northerly winds, patchy blowing snow will occur into this
evening.
As much colder air comes into the region, wind chills will drop to 25
below to 30 below zero tonight.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Bitterly cold air will remain over the region through Thursday, with
night time and morning wind chills of 20 below to 25 below zero.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Feb 22, 5:55 PM CST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
555 PM CST TUE FEB 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM SNOW VERMILLION 42.78N 96.93W
02/22/2022 E1.3 INCH CLAY SD PUBLIC
VIA SOCIAL MEDIA. ESTIMATED BETWEEN 1 AND
1.5 INCHES. STORM TOTAL.
&&
AKLocal storm report, Feb 22, 6:06 PM CST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
606 PM CST TUE FEB 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM SNOW 3 N SIOUX FALLS 43.59N 96.73W
02/22/2022 M1.8 INCH MINNEHAHA SD OFFICIAL NWS OBS
STORM TOTAL SNOW AT SIOUX FALLS AIRPORT.
&&
AKLocal storm report, Feb 22, 6:07 PM CST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
607 PM CST TUE FEB 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM SNOW SERGEANT BLUFF 42.40N 96.36W
02/22/2022 M0.7 INCH WOODBURY IA OFFICIAL NWS OBS
STORM TOTAL SNOW.
&&
AKLocal storm report, Feb 22, 8:05 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
805 PM CST TUE FEB 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM SNOW OKOBOJI 43.39N 95.14W
02/22/2022 E1.5 INCH DICKINSON IA PUBLIC
VIA SOCIAL MEDIA. STORM TOTAL.
&&
AKLocal storm report, Feb 22, 8:07 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
807 PM CST TUE FEB 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM SNOW YANKTON 42.89N 97.39W
02/22/2022 E1.0 INCH YANKTON SD PUBLIC
ESTIMATED AROUND AN INCH. VIA SOCIAL MEDIA.
&&
AKLocal storm report, Feb 22, 8:09 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
809 PM CST TUE FEB 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM SNOW YANKTON 42.89N 97.39W
02/22/2022 E1.0 INCH YANKTON SD PUBLIC
ESTIMATED AROUND AN INCH. VIA SOCIAL MEDIA.
0600 PM SNOW 3 N SIOUX FALLS 43.59N 96.73W
02/22/2022 M1.8 INCH MINNEHAHA SD OFFICIAL NWS OBS
STORM TOTAL SNOW AT SIOUX FALLS AIRPORT.
0600 PM SNOW SERGEANT BLUFF 42.40N 96.36W
02/22/2022 M0.7 INCH WOODBURY IA OFFICIAL NWS OBS
STORM TOTAL SNOW.
0525 PM SNOW OKOBOJI 43.39N 95.14W
02/22/2022 E1.5 INCH DICKINSON IA PUBLIC
VIA SOCIAL MEDIA. STORM TOTAL.
0500 PM SNOW VERMILLION 42.78N 96.93W
02/22/2022 E1.3 INCH CLAY SD PUBLIC
VIA SOCIAL MEDIA. ESTIMATED BETWEEN 1 AND
1.5 INCHES. STORM TOTAL.
0430 PM SNOW 4 E BERESFORD 43.08N 96.70W
02/22/2022 E1.2 INCH UNION SD PUBLIC
VIA SOCIAL MEDIA. STORM TOTAL.
0345 PM SNOW DELL RAPIDS 43.82N 96.71W
02/22/2022 E2.0 INCH MINNEHAHA SD PUBLIC
VIA SOCIAL MEDIA. STORM TOTAL.
0345 PM SNOW HULL 43.19N 96.13W
02/22/2022 E1.5 INCH SIOUX IA PUBLIC
ESTIMATED WITH LOTS OF DRIFTING. STORM
TOTAL.
0333 PM SNOW BRUCE 44.44N 96.89W
02/22/2022 E1.0 INCH BROOKINGS SD PUBLIC
&&Cold/Wind Chill, Dakota
- When
- February 22, 8:30 PM CST to February 23, 9:00 AM CST
- Where
- Dakota forecast zone
- Reported by
- Mesonet
- Coordinates
- 42.391, -96.564 (the zone’s center; the record gives no point)
Wind chills dropped as low as -29F at Sergeant Bluff (site KSUX) and -25F at a personal weather station at South Sioux City (site FW2980).
Cold/Wind Chill, Dixon
- When
- February 22, 8:30 PM CST to February 23, 9:00 AM CST
- Where
- Dixon forecast zone
- Reported by
- Mesonet
- Coordinates
- 42.493, -96.868 (the zone’s center; the record gives no point)
Wind chills dropped as low as -33F near Concord (site NB012).
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Arkansas, February 22, 2022$300,000 · 70 kt wind · 13 events
- Damaging Winds in Missouri, February 22, 2022$251,000 · 78 kt wind · 3 events
- Tornado and Flash Flood in Kentucky, February 22, 2022$95,000 · EF0 · 6 events
- Tornado and Flooding in Alabama, February 22 to 23, 2022$62,000 · EF0 · 13 events
- Flooding in New York, February 22 to 24, 2022$50,000 · 3 events
- Extreme Cold in South Dakota, February 22 to 23, 202226 events
- Extreme Cold and Cold in South Dakota, February 22 to 23, 202224 events
- Extreme Cold in North Dakota, February 22 to 24, 202218 events
- Flash Flood and Hail in Mississippi, February 22 to 23, 2022$15,000 · 1.25 in hail · 8 events
- Winter Weather in California, February 22 to 23, 202216 events
- Flash Flood and Flooding in Illinois, February 22, 20220.88 in hail · 16 events
- Damaging Wind in Mississippi, February 22, 2022$20,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1010414, 1010415.